Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

June 17, 2021Howard County, Mitchell County, Iowa; Mower County, Olmsted County, Minnesota

NWS La Crosse, WI issued this special weather statement at Jun 17, 2021, 2:12 AM CDT for Howard County, Mitchell County, Iowa; Mower County, Olmsted County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2021, 2:12 AM CDT (07:12 UTC)
Expired
Jun 17, 2021, 3:15 AM CDT
In force
63 min
Issued by
NWS La Crosse, WI

Counties Howard County, IA, Mitchell County, IA, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:38 AM CDTHAIL 0.25Byron, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

180 
WWUS83 KARX 170712
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
212 AM CDT Thu Jun 17 2021

IAZ008-009-018-019-MNZ079-086-087-094-095-170815-
Floyd-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower-
212 AM CDT Thu Jun 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF 
SOUTHEAST MINNESOTA AND NORTHEAST IOWA THROUGH 315 AM...

At 211 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Byron to near Osage. Movement was east at
30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rochester, Osage, Mantorville, Kasson, Stewartville, Byron,
Chatfield, Spring Valley, Eyota, Grand Meadow, St. Ansgar, Elgin, Le
Roy, Adams, Riceville, Dover, Elma, Lime Springs, Stacyville and
Wykoff.

This includes Interstate 90 in Minnesota between mile markers 184 and
229.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4412 9209 4315 9234 4325 9297 4412 9276
TIME...MOT...LOC 0711Z 277DEG 26KT 4404 9268 4332 9286 

$$

DAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 16, 10:58 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 16, 10:58 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1058 PM CDT Wed Jun 16 2021

.SHORT TERM...(This evening through Thursday Night)
Issued at 230 PM CDT Wed Jun 16 2021

The threat for strong to severe thunderstorms creeps back into
the forecast for tonight and Thursday evening, with tomorrow night
looking to be the best chance for active weather.

Pleasant weather dominates the weather for this afternoon with
surface high pressure tracking east of the area and upper
tropospheric ridging still upstream of the region. Dewpoints in
the region were starting to climb in southern Minnesota as return
flow sets in ahead of the next upper shortwave working across the
Canadian prairies. This lower tropospheric theta-e ribbon spreads
eastward through this afternoon and evening and will be the driver
for peak heating showers and storms in western Minnesota. These
storms are expected to track down the meridional MUCAPE gradient
tonight and reach the western forecast area after 06-09Z tonight.
CAM solutions vary in the spatio-temporal characteristics of the
the convection given only modest shear profiles, but with 2000+
J/kg of MUCAPE rooted above a 20-30 kt LLJ, there nevertheless
remains a threat for large hail and strong winds with any
convective cells that affect the area early Thursday morning west
of the Mississippi River.

These cells roll south and exit the forecast area by mid-morning
Thursday. Clearing skies and the passage of a 26-28C H925 thermal
ridge axis should push highs into the upper 80s to mid-90s for the
afternoon. Steepening mid-level lapse rates should yield
2000-2500 J/kg of MLCAPE by peak heating with appreciable values
of effective bulk shear. There has been a later shift in the
initiation window for convection in the CAMs, likely due to the
aforementioned cap taking longer to erode. Lower level hodographs,
which not overly impressive, may support a brief window for
tornadoes in the evening hours. Otherwise, large hail and damaging
winds look to be the main threats, especially early on where
discrete cells appear most likely given the more orthogonal
boundary-relative mid-tropospheric flow. Storms should grow
upscale along the cold front and present an increasing heavy
rainfall threat through the overnight hours as they shift south
and east. The guidance consensus places the bulk of the storm
threat along and south of I-90, but there still remains some
variability in the placement of axis of highest severe weather
risk.

.LONG TERM...(Friday through Wednesday)
Issued at 230 PM CDT Wed Jun 16 2021

Look for mostly dry conditions into the weekend with increasing
CAA slowly but steadily driving temperatures downward. Highs by
Saturday fall into the upper 70s to low 80s with surface high
pressure firmly in control. The next upstream wave descends into
the northern CONUS on Sunday, lifting the near surface baroclinic
zone back northward and bringing with it the threat for
rain/storms during the day. A shot of colder Canadian air arrives
for the first half of the week, a welcome change from the record
hot start we have had to the month of June.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1058 PM CDT Wed Jun 16 2021

Thunderstorm timing through Thursday will be the main aviation
concern. Variable mid and high clouds will prevail, however there
will be the chance for thunderstorms overnight with increased
covered Thursday afternoon and evening as a front moves into the
region. Some hint at isolated thunderstorm develop 9 to 13Z with
an increase in the low level jet. Due to low confidence included a
VCSH. Thunderstorm chances increase, but unsure if storms will
form at the TAF site or to the south with the cold front, thus for
now did include a prob30 22-02Z. Severe storms are possible, thus
did start with some variable gusty winds.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Zapotocny
Hazardous weather outlook, Jun 16, 2:12 PM CDT, 12 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
212 PM CDT Wed Jun 16 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
212 PM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible mainly after midnight
tonight. A few of of these storms could be on the stronger side
with small hail and gusty winds west of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances continue Thursday afternoon and night. A few
storms later in the afternoon and evening may become severe with
large hail and gusty winds. In addition, there is the potential for
pockets of heavy rainfall with the storms. The greatest threat for
severe storms looks to be south of Interstate 90.

Thunderstorm chances move in again by Sunday. At this time, it is
too early to determine any severe potential with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/Shea

In the hours before

Special weather statement, Jun 17, 2:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
212 AM CDT Thu Jun 17 2021

IAZ008-009-018-019-MNZ079-086-087-094-095-170815-
Floyd-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower-
212 AM CDT Thu Jun 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA THROUGH 315 AM...

At 211 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Byron to near Osage. Movement was east at
30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rochester, Osage, Mantorville, Kasson, Stewartville, Byron,
Chatfield, Spring Valley, Eyota, Grand Meadow, St. Ansgar, Elgin, Le
Roy, Adams, Riceville, Dover, Elma, Lime Springs, Stacyville and
Wykoff.

This includes Interstate 90 in Minnesota between mile markers 184 and
229.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4412 9209 4315 9234 4325 9297 4412 9276
TIME...MOT...LOC 0711Z 277DEG 26KT 4404 9268 4332 9286

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:34 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau56 min
Jun 17, 4:10 AM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau17 min
Jun 17, 5:36 AM CDTSpecial Weather StatementARXGrant24 min
Jun 17, 5:42 AM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Richland, Vernon33 min
Jun 17, 3:36 PM CDTSpecial Weather StatementARXAdams24 min
Jun 17, 5:56 PM CDTSpecial Weather StatementARXTrempealeau34 min
Jun 17, 6:20 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau25 min
Jun 17, 6:43 PM CDTSevere Thunderstorm WarningARXClark47 min
Jun 17, 6:50 PM CDTSpecial Weather StatementARXTrempealeau25 min
Jun 17, 6:59 PM CDTSevere Thunderstorm WarningARXBuffalo, Jackson, Trempealeau46 min
Jun 17, 3:08 AM CDTSpecial Weather StatementARXMitchell67 min
Jun 17, 4:26 AM CDTSpecial Weather StatementARXChickasaw, Floyd, Howard64 min
Jun 17, 3:18 PM CDTSpecial Weather StatementARXMitchell27 min
Jun 17, 3:26 PM CDTSpecial Weather StatementARXFillmore, Winona34 min
Jun 17, 4:07 PM CDTSpecial Weather StatementARXWinona23 min

Nearby

Special Weather Statements in Iowa, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.